MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. 8 MM ATRIAL RETRACTORSHORT RIGHT; ENDOSCOPIC INSTRUMENT

INTUITIVE SURGICAL,INC. 8 MM ATRIAL RETRACTORSHORT RIGHT; ENDOSCOPIC INSTRUMENT
Model Number 470246-08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Visual Disturbances (2140); Injury (2348)
Date of Event 03/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Isi has not received the 8 mm atrial retractor short right instrument involved with this complaint.Therefore, the root cause of the alleged customer reported failure mode cannot be determined.In addition, the root cause of the intra-operative complications is unknown.A follow-up mdr will be submitted if the instrument is returned (post failure analysis evaluation) or if additional information is received.The site's system logs were reviewed with a procedure date of (b)(6) 2017.No instrument related errors were found to have occurred during the surgical procedure.This complaint is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, the patient experienced two tears in the atrium.The surgeon reportedly sutured the tears with an unspecified instrument in the same procedure.However, at this time, the root cause of the intra-operative complications is unknown.
 
Event or Problem Description
It was initially reported that during a da vinci-assisted mitral valve repair procedure, the 8 mm atrial retractor short right instrument allegedly may have caused a tear in the atrium.On 03/20/2017, intuitive surgical, inc.(isi) contacted the isi clinical sales representative (csr) and obtained the following additional information: the csr reported that he was present during the surgical procedure.He stated that when the surgeon was manipulating the 8 mm atrial retractor short right instrument, the surgeon noticed a tear in the atrium.The tear was described to be about 1.00-1.55 mm in length.The surgeon stated that the tissue integrity was very poor.The surgeon sutured the tear with an unspecified instrument and continued with the procedure.However, immediately after, the surgeon saw evidence of a second tear.At that point the surgeon alleged that the tears may have been related to the use of the 8 mm atrial retractor short right instrument, and not the integrity of the tissue.The surgeon sutured the second tear with an unspecified instrument.He then flipped or rotated the instrument tips and continued with the procedure.The planned surgical procedure was completed with traditional laparoscopic instruments due to issues unrelated to this reported incident.The surgeon reported that the patient was recovering remarkably well.

Brand Name
8 MM ATRIAL RETRACTORSHORT RIGHT
Common Device Name
ENDOSCOPIC INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6472998
Report Number2955842-2017-00197
Device Sequence Number16234328
Product Code NAY
UDI-Device Identifier00886874112397
UDI-Public(01)00886874112397(10)N10161107
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470246-08
Device Lot NumberN10161107
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2017
Initial Report FDA Received Date04/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;